Effects of long-term prolactin-raising antipsychotic medication on bone mineral density in patients with schizophrenia

A M Meaney, S Smith, O D Howes, M O'Brien, R M Murray, V O'keane

Research output: Contribution to journalArticlepeer-review

184 Citations (Scopus)

Abstract

Background High rates of osteoporosis in schizophrenia may result from the prolactin-raising effects of some antipsychotic medication. Aims To examine bone mineral density in relation to relevant endocrine variables in patients with schizophrenia taking prolactin-raising antipsychotics. Method Fifty-five patients who had been receiving prolactin-raising antipsychotic medication for >10 years underwent dual-energy X-ray absorptiometry of their lumbar and hip bones. Among the endocrine variables assessed were plasma prolactin and sex hormones. Results Age-related reduced bone mineral density measures were found in 17 (57%) of the male and 8 (32%) of the female patients. Higher doses of medication were associated with increased rates of both hyperprolactinaemia and bone mineral density loss. Bone loss for the whole group was correlated with medication dose, and for men was inversely correlated with testosterone values. Conclusions These results suggest that patients with schizophrenia on long-term prolactin-raising antipsychotic medication are at high risk of developing reduced bone mineral density as a consequence of hyperprolactinaemia-induced hypogonadism. Declaration of interest Work supported by an unrestricted educational research grant from Eli-Lilly, Ireland.
Original languageEnglish
Pages (from-to)503 - 508
Number of pages6
JournalBritish Journal of Psychiatry
Volume184
Issue number6
DOIs
Publication statusPublished - Jun 2004

Fingerprint

Dive into the research topics of 'Effects of long-term prolactin-raising antipsychotic medication on bone mineral density in patients with schizophrenia'. Together they form a unique fingerprint.

Cite this